Ohio, 2006

Lightning Strikes in Ohio, June 21, 2006

June 21, 2006 · NWS IWX · 2 events in 1 county or zone

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 21, 5:57 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 21, 5:57 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
657 AM EDT WED JUN 21 2006

...ACTIVE SEVERE WEATHER DAY EXPECTED W/OUTBREAK OF SVR STORMS
EXPECTED...

.AVIATION...
COMPLEX SITUATION THIS AM W/UPSCALE CONVECTIVE TRENDS NOTED OVR ERN
IA/NRN IL NORTH OF SFC WARM FRONT AND INADV OF SW TROUGH NOW INTO
WRN IA. SFC BNDRY CONTS TO MIX RAPIDLY NWD AND HAS ABT CLEARED MOST
OF CWA ATTM. PROBS FOR THIS TAF FCST RESIDE W/DVLPG UPSTREAM MCS
EVOLUTION AND ITS IMPACTS FOR THIS AFTN.

00Z NAM-WRF HAD BEST HANDLE ON THIS MORNINGS DVLPMNT ESP W/CLUSTER
THAT HAD DVLPD OVR SRN MI/NW OH AND IA ACTIVITY. CAPPING INVERSION
MANIFESTED AS STEEP MID LVL LAPSE RATE PLUME IN UPSTREAM RAOBS AT
00Z NOW IN PLACE ACRS SW HALF OF CWA AND W/LOSS OF FOCUSING
MECHANISM WILL LEAVE BOTH TAF SITES DRY UNTIL AFTN...ALTHOUGH TIMING
STILL UP IN THE AIR PENDING HOW THINGS CONT TO EVOLVE LTR THIS AM.
IN THE LEAST...TSRA W/MVFR CONDS XPCD FOR A TIME LT THIS AFTN AND
EARLY EVENING W/HIGH END SVR THREAT LOOMING. WILL AWAIT 12Z GUIDANCE
AND CONT TO MONITOR IA/IL STORMS BFR PINNING DOWN ANY PARTICULAR
TIMING YET.

&&

.SHORT TERM...
N-S ELEVATED CONVN ALG ERN EDGE OF PLAINS EML PLUME THIS AM FM WRN
LWR MI DOWN INTO CNTRL IN. DOUBT THIS WILL POSE MUCH OF A SHRT TERM
PROB AND MORE CONCERNED W/UPSTREAM DVLPMNT TAKING PLACE FM SE IA
INTO NRN IL ATTM. THESE STORMS CONT TO UNDERGO ORGANIZATION AND
ASSUMING CONV COLD POOL FORMS SUFFICIENTLY...THEN A MORE COHERENT
SVR THREAT IN FORM OF HAIL/WIND SHLD MATERIALIZE YET BFR DAYBREAK.

OTHERWISE...WARM FRONTAL BNDRY CONTS TO MIX NWD AND NOW ARCHING FM
CNTRL IL INTO SW OH. DOES NOT APPEAR MORNING CONV DEBRIS WILL POSE
PROBLEMS IN TERMS OF ATTAINING ROBUST AFTN DESTABILIZATION W/ML
CAPES APCHG 3K J/KG AND TREMENDOUS DEEP LYR SHEAR IN ASSOCN/W MCV
AND MID LVL JET STREAK PROGRESSING OUT OF NEB. SUSPECT WKNG MCS OVR
ERN NEB WILL REDEVELOP BY MID AM OVR IA AND THEN QUICKLY GO UPSCALE
AS IT MOVES INTO NRN IL BY EARLY AFTN. DEGREE OF MSTR POOLING
UNDERNEATH STEEP EML AND PROGGED INTENSITY OF MID LVL SPEED MAX
SUGGEST A WIDESPREAD HIGH END WIND EVENT POSSIBLE W/MATURE SQUALL
LINE AND VRY LARGE HAIL/ISOLD TORNADO THREAT W/EMBEDDED SUPERCELLS.
SVR THREAT WILL CONT WELL INTO THIS EVENING ALG QUASI-STATIONARY
BNDRY OR COMPOSITE BNDRY MODULATED BY MCS INDUCED OUTFLW
W/BACKBUILDING DVLPMNT XPCD ALG SW FLANK OF MCS.
&&

.LONG TERM...
WITH A COLD FRONT BEING IN THE AREA ON THURSDAY...SHOWERS AND
THUNDERSTORMS WILL STILL HAVE THE CHANCE TO OCCUR. SOUNDINGS ARE
SHOWING AMPLE MOISTURE AND LIFT AROUND YET. THE STORM PREDICTION
CENTER HAS THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY CONCERNS. CAPE VALUES UP TO
1500 J/KG...LI VALUES TO -4...SOME MODERATE LAPSE RATES ALSO. THE
FRONT THEN SAGS SOUTHWARD THURSDAY NIGHT AS HIGH PRESSURE MOVES IN
SOME DRIER AIR FROM THE NORTH. THERE ARE SOME MODEL DIFFERENCES FOR
THURSDAY NIGHT AND FRIDAY...SO NO MAJOR CHANGES WERE MADE. GFS IS
SHOWING QPF/MOISTURE ON THURSDAY AND THEN BEGINS MOVING IT SOUTHWARD
THURSDAY NIGHT AND EVEN FURTHER AWAY ON FRIDAY...WHEREAS THE NAM IS
NOT SHOWING THAT MUCH QPF ON THURSDAY BUT SHOWS QPF FOR THURSDAY
NIGHT AND FRIDAY AND DOESNT SHOW THE HIGH SHOWING ITS INFLUENCE AND
BRINGING IN SOME DRIER AIR TIL FRIDAY NIGHT. THE NAM ALSO APPEARS TO
KEEP THE FRONT FURTHER NORTH THAN THE GFS DOES. FOR EXAMPLE AT 12Z
FRIDAY THE NAM SHOWS THE FRONT CUTTING THROUGH NORTHERN INDIANA
WHEREAS THE GFS SHOWS IT AROUND SOUTHERN INDIANA. NO CHANGES WERE
ALSO MADE TO SATURDAY TO TUESDAY. RIGHT NOW HIGH PRESSURE IS SHOWN
TO BE OVER THE AREA FOR THEN WITH A POSSIBLE UPPER LEVEL SHORTWAVE
MOVING THROUGH SUNDAY NIGHT INTO MONDAY...BUT THE GFS IS SHOWING
THIS SHORTWAVE TO BE DRY.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION/SHORT TERM...HOLSTEN
LONG TERM....LOTHAMER
Hazardous weather outlook, Jun 21, 5:12 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 AM EDT WED JUN 21 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
512 AM CDT WED JUN 21 2006 /612 AM EDT WED JUN 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
CONCERNS WITH AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT. THERE IS A
SLIGHT RISK FOR THESE STORMS TO BECOME SEVERE. DAMAGING WIND AND
LARGE HAIL ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-221015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
612 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. STRONG WINDS AND LARGE HAIL ARE THE PRIMARY CONCERNS WITH
THESE STORMS. WIND AND WAVES WILL BE HIGHER IN AND NEAR
THUNDERSTORMS. THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS
TODAY WITH THE MOVEMENT OF SQUALL LINES ACROSS LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.
THERE IS A SLIGHT RISK THAT THESE STORMS COULD BECOME SEVERE. WIND
AND WAVES WILL BE HIGHER IN AND NEAR THUNDERSTORMS. THERE IS AN
INCREASED RISK OF RIP CURRENTS ON THURSDAY WITH THE MOVEMENT OF SQUALL
LINES ACROSS LAKE MICHIGAN.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 21, 3:14 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 AM EDT WED JUN 21 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 AM     TSTM WND DMG     SWAYZEE                 40.51N  85.82W
06/21/2006                   GRANT              IN   LAW ENFORCEMENT

            POWER LINES DOWN.

The radar

The Northern Indiana radar (KIWX), 149 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Allen

When
June 21, 7:45 AM EST to 7:46 AM EST
Where
Allen County, Harrod
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

A residence was struck by lightning, cause a fire which spread through much of the house, causing extensive damage to the house and an attached garage. Those in the home were able to escape without injury. Damage is estimated at around $80,000.

Lightning, Allen

When
June 21, 8:00 AM EST to 8:01 AM EST
Where
Allen County, Cairo
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

A empty barn was struck by lightning, resulting in a fire which destroyed the barn. An adjacent house suffered heat damage to the siding but the house, which was vacant, never caught fire. Damage for both is estimated at around $40,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513583, 5513584.